The Annals of Statistics
- Ann. Statist.
- Volume 37, Number 6A (2009), 3330-3361.
Fixed-domain asymptotic properties of tapered maximum likelihood estimators
When the spatial sample size is extremely large, which occurs in many environmental and ecological studies, operations on the large covariance matrix are a numerical challenge. Covariance tapering is a technique to alleviate the numerical challenges. Under the assumption that data are collected along a line in a bounded region, we investigate how the tapering affects the asymptotic efficiency of the maximum likelihood estimator (MLE) for the microergodic parameter in the Matérn covariance function by establishing the fixed-domain asymptotic distribution of the exact MLE and that of the tapered MLE. Our results imply that, under some conditions on the taper, the tapered MLE is asymptotically as efficient as the true MLE for the microergodic parameter in the Matérn model.
Ann. Statist., Volume 37, Number 6A (2009), 3330-3361.
First available in Project Euclid: 17 August 2009
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Du, Juan; Zhang, Hao; Mandrekar, V. S. Fixed-domain asymptotic properties of tapered maximum likelihood estimators. Ann. Statist. 37 (2009), no. 6A, 3330--3361. doi:10.1214/08-AOS676. https://projecteuclid.org/euclid.aos/1250515389